Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 65, NWS El Paso, TX

July 18, 2014Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 18, 2014, 3:06 PM MDT for Otero County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2014, 3:06 PM MDT (21:06 UTC)
Expired
Jul 18, 2014, 3:45 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 68 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS54 KEPZ 182106
SVREPZ
NMC035-182145-
/O.NEW.KEPZ.SV.W.0065.140718T2106Z-140718T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
306 PM MDT FRI JUL 18 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 345 PM MDT

* AT 300 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES EAST OF CLOUDCROFT...MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIXTEEN SPRINGS...
  WEED...
  SACRAMENTO...
  MAYHILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3295 10535 3279 10534 3273 10558 3303 10558
      3308 10538 3296 10532
TIME...MOT...LOC 2105Z 344DEG 6KT 3296 10545

$$

FAUSETT
2 follow-up statements
296 
WWUS54 KEPZ 182128
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
328 PM MDT FRI JUL 18 2014

NMC035-182145-
/O.CON.KEPZ.SV.W.0065.000000T0000Z-140718T2145Z/
OTERO NM-
328 PM MDT FRI JUL 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO
COUNTY UNTIL 345 PM MDT...

AT 322 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 17 MILES EAST OF CLOUDCROFT...MOVING SOUTH AT 5 
MPH. THE CORE OF THE STORM WAS PASSING JUST EAST OF MAYHILL.

LOCATIONS IMPACTED INCLUDE...
  SIXTEEN SPRINGS...
  WEED...
  SACRAMENTO...
  MAYHILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3295 10535 3279 10534 3273 10558 3303 10558
      3308 10538 3296 10532
TIME...MOT...LOC 2126Z 344DEG 6KT 3293 10544

$$

FAUSETT
138 
WWUS54 KEPZ 182136
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
336 PM MDT FRI JUL 18 2014

NMC035-182147-
/O.EXP.KEPZ.SV.W.0065.000000T0000Z-140718T2145Z/
OTERO NM-
336 PM MDT FRI JUL 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTERO COUNTY WILL
EXPIRE AT 345 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.

LAT...LON 3295 10535 3279 10534 3273 10558 3303 10558
      3308 10538 3296 10532
TIME...MOT...LOC 2137Z 344DEG 6KT 3291 10543

$$

FAUSETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:36 AM MDT, 11 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 3:36 AM MDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
336 AM MDT FRI JUL 18 2014

.SYNOPSIS...
A VERY WEAK COLD FRONT WILL GENERATE A FEW SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS TODAY.
HIGH PRESSURE ALOFT WILL THEN BRING HOT MOSTLY DRY WEATHER TO THE
BORDERLAND THIS WEEKEND THROUGH MOST OF NEXT WEEK WITH ONLY SLIGHT
CHANCES FOR THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...
A WEAK COLD FRONT PLUS SURFACE HEATING INITIATED SHOWERS AND
THUNDERSTORMS THURSDAY AFTERNOON WITH ASSOCIATED OUTFLOWS CAUSING
ACTIVITY TO EXPAND. THUS WEATHER HAS BEEN ACTIVE OVERNIGHT.
DISSIPATING FRONT AND ASSOCIATED FRONTOLYTIC TROUGH WAS LOCATED NEAR
THE RIO GRANDE EARLY THIS MORNING WITH WEAK CONVERGENCE
ESTABLISHED. AIR MASS SOMEWHAT MORE MOIST TO THE EAST VIA EASTERLY
FLOW AS DEWPOINTS ABOVE 50 OVER EASTERN ZONES. MEANWHILE WESTERLY
WINDS TO THE WEST HAVE TRANSPORTED DRIER AIR CAUSING SURFACE
DEWPOINTS TO FALL INTO THE 40S. THUS FOR TODAY/TONIGHT EXPECT
GREATER STORM COVERAGE EAST OF THE RIO GRANDE WHERE PRECIPITABLE
WATER WILL EXCEED AN INCH AND CAPES WILL RANGE AROUND 500 TO 1000
J/KG. TO THE WEST LESS STORM COVERAGE IS ANTICIPATED AS CAPES WILL
RANGE FROM MOSTLY FROM 200 TO 500 J/KG INDICATING ONLY MARGINAL
INSTABILITY.

BY SATURDAY AFTERNOON STRONG UPPER RIDGE WILL EXTEND THROUGH THE
CWA WITH 500 MB HIGH PRESSURE CIRCULATION CENTER NEAR EL PASO. IN
ADDITION SURFACE TROUGH WILL HAVE MOVED FURTHER EAST RESULTING IN
LOW LEVEL WESTERLY WINDS OVER MOST OF THE CWA. THE WESTERLY FLOW
WILL ADVECT DRIER INTO INTO THE CWA WITH DEWPOINTS DECREASING
BELOW 50 F MOST LOCATIONS. THE LOW LEVEL DRYING UNDER SUBSIDENCE
ALOFT WILL CAUSE STORM COVERAGE TO GREATLY DIMINISH. IN ADDITION
THE SUBSIDENCE PLUS MORE ABUNDANT SUNSHINE WILL HEAT TEMPERATURES
TO AROUND 4 TO 7 DEGREES ABOVE NORMAL THIS WEEKEND THROUGH AT
LEAST WEDNESDAY.

LATER PERIODS LOW LEVEL FLOW BECOMES EASTERLY MOST AREAS WITH SOME
INCREASE IN LOW LEVEL MOISTURE. HOWEVER HIGH PRESSURE AND WARM AIR
ALOFT MAY LIMIT ANY ASSOCIATED ENHANCEMENT OF CONVECTIVE THREAT SO
WILL KEEP STORM COVERAGE ISOLATED.

&&

.AVIATION...VALID 18/12Z-19/12Z
A WEAK COLD FRONT WILL PRODUCE A FEW SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING WITH ISOLATED AREAS OF MVFR CEILINGS AND
VISIBILITIES FROM HEAVY RAINS. A FEW STORMS MAY ALSO PRODUCE WIND
GUSTS TO 50 MPH AND SMALL HAIL.

&&

.FIRE WEATHER...
MOIST UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION WHILE A WEAK
FRONT BECOMES STATIONARY NEAR THE RIO GRANDE. AS A RESULT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TODAY AND EARLY TONIGHT WITH MOST ACTIVITY EAST OF THE RIO GRANDE
AND OVER THE HIGHER MOUNTAINS. A FEW STORMS WILL PRODUCE HEAVY
RAINFALL WITH A RISK OF FLOODING. WIND GUSTS TO 50 MPH AND SMALL
HAIL ALSO POSSIBLE WITH ISOLATED STORMS.

HIGH PRESSURE ALOFT WILL BUILD OVER THE SOUTHWESTERN UNITED STATES
THIS WEEKEND AND THIS WILL PRODUCE HOT MOSTLY DRY WEATHER SATURDAY
THROUGH AT LEAST WEDNESDAY WITH ONLY SLIGHT CHANCES OF SHOWERS AND
THUNDERSTORMS EACH DAY. MOST OF THE STORMS WILL OCCUR OVER THE
MOUNTAINS. TEMPERATURES WILL ALSO CLIMB TO AROUND 5 TO 8 DEGREES
ABOVE NORMAL SATURDAY THROUGH AT LEAST WEDNESDAY. LOWEST RELATIVE
HUMIDITY WILL BE AROUND 20 TO 30 PERCENT THIS AFTERNOON...DECREASING
TO 15 TO 25 PERCENT SATURDAY AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  74  99  75 100 /  20  10   0   0  10
SIERRA BLANCA           90  71  92  71  95 /  30  30  10  10  20
LAS CRUCES              96  72  98  72  98 /  20  10   0   0  10
ALAMOGORDO              95  73  98  71  99 /  20  20   0   0  10
CLOUDCROFT              72  53  74  53  75 /  30  30  20  20  20
TRUTH OR CONSEQUENCES   94  70  97  70  97 /  20  10  10  10  10
SILVER CITY             90  65  92  65  94 /  10  20  20  20  20
DEMING                  96  70  97  70  98 /  20  10   0   0  20
LORDSBURG               93  70  96  70  96 /  10  10   0   0  20
WEST EL PASO METRO      95  75  99  75  98 /  20  10   0   0  10
DELL CITY               94  70  95  74  99 /  30  30  20  20  20
FORT HANCOCK            97  74  98  76 102 /  20  20  10  10  20
LOMA LINDA              90  69  93  70  93 /  20  20  10  10  10
FABENS                  98  75  99  77 101 /  20  10   0   0  10
SANTA TERESA            97  72  99  74  99 /  20  10   0   0  10
WHITE SANDS HQ          94  72  96  73  97 /  20  20   0   0  10
JORNADA RANGE           95  68  96  68  97 /  20  10   0   0  10
HATCH                   95  70  96  70 101 /  20  10   0   0  10
COLUMBUS                95  73  96  72  97 /  20  10   0   0  20
OROGRANDE               96  72  98  72 100 /  20  10   0   0  10
MAYHILL                 80  61  83  61  84 /  30  30  20  20  20
MESCALERO               81  57  84  57  86 /  30  30  20  20  20
TIMBERON                80  55  82  55  84 /  30  30  20  20  20
WINSTON                 86  63  90  65  90 /  20  20  20  20  20
HILLSBORO               90  67  94  67  94 /  20  20  10  10  20
SPACEPORT               93  71  95  71  97 /  20  10   0   0  10
LAKE ROBERTS            87  60  89  61  92 /  20  20  20  20  20
HURLEY                  91  65  94  67  95 /  20  20  20  20  20
CLIFF                   93  66  95  61  97 /  10  20  20  20  20
MULE CREEK              91  61  94  60  95 /  10  20  20  20  20
FAYWOOD                 89  64  93  66  94 /  20  20  20  20  20
ANIMAS                  96  75  96  73  97 /  10  10  10  10  20
HACHITA                 95  72  95  72  96 /  10  10   0   0  20
ANTELOPE WELLS          96  74  97  70  98 /  10  10  10  10  20
CLOVERDALE              91  66  93  68  93 /  10  10  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Jul 18, 11:33 AM MDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1133 AM MDT FRI JUL 18 2014

NMZ401>417-TXZ418>424-191745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE ENOUGH MOISTURE AND INSTABILITY TO HELP GENERATE
AFTERNOON AND EVENING THUNDERSTORMS OVER AREA MOUNTAINS AND AREAS
MAINLY EAST OF THE RIO GRANDE. A FEW STORMS MAY PRODUCE STRONG
WINDS AND SMALL HAIL IN ADDITION TO HEAVY RAINS. ISOLATED RAINFALL
TOTALS OF 1 TO 2 INCHES WILL BE POSSIBLE. MANY LOCATIONS IN
HUDSPETH AND OTERO COUNTIES HAVE RECEIVED LOTS OF RAIN OVER THE
LAST COUPLE OF DAYS...SO THERE IS A POSSIBILITY OF HEAVY RAIN
LEADING TO FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WE WILL SEE DRIER AND WARMER WEATHER FOR THE WEEKEND INTO THE
FIRST PART OF NEXT WEEK. TEMPERATURES IN THE LOWLANDS WILL
APPROACH THE TRIPLE DIGIT LEVELS. DESPITE THE DRIER AIR MOVING
INTO THE REGION THERE WILL STILL REMAIN AT LEAST A SLIGHT THREAT
FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
IF YOU SEE SIGNIFICANT WEATHER PLEASE REPORT IT TO US VIA OUR 800
SPOTTER NUMBER OR VIA TWITTER @NWSELPASO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:21 PM MDTSpecial Weather StatementEPZOtero39 min
Jul 17, 7:27 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Jul 17, 7:49 PM MDTSpecial Weather StatementEPZOtero41 min
Jul 17, 8:29 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 17, 8:29 PM MDTSpecial Weather StatementEPZOtero46 min
Jul 17, 8:37 PM MDTSpecial Weather StatementEPZOtero38 min
Jul 17, 9:45 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Jul 17, 9:54 PM MDTSpecial Weather StatementEPZOtero51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.